Alabama, 2012Heat in Alabama, July 28 to 31, 2012
July 28 to 31, 2012 · NWS BMX · 4 events in 4 counties and zones
A strong ridge set up across the Southeastern continental United States the last week of July. With high levels of moisture and temperatures reaching into the mid to upper 90s, resulting heat index values were over 105 degrees across portions of south Central Alabama.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge set up across the Southeastern continental United States the last week of July. With high levels of moisture and temperatures reaching into the mid to upper 90s, resulting heat index values were over 105 degrees across portions of south Central Alabama. Heat related illnesses were reported to the Alabama Department of Public Health for the time period of July 28 -July 31, on both days when heat criteria was and was not met, and for counties which did not meet heat advisory criteria. A total of 14 illnesses were reported across Central Alabama during this 13 day period. The heat wave extended into August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 28, 9:34 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 28, 9:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1034 AM CDT SAT JUL 28 2012
.UPDATE...
FOR MORNING FORECAST.
&&
.DISCUSSION...
ONLY MADE A FEW TWEAKS TO TODAY'S HIGHS. NUDGED UP TEMPERATURES NE
A DEGREE OR SO WITH AMPLE WARMING AND LESS SHOT FOR RAIN THAN
YESTERDAY. ACTUALLY LOWER SW A TAD WITH ALREADY CUMULUS
DEVELOPMENT TODAY AND DECENT RAIN CHANCES REMAINING ACROSS S THEY
MAY HAVE TROUBLE REALIZING THE HIGHS. OTHERWISE...ALTHOUGH OVERALL
RAIN CHANCES ARE NOT AS HIGH...DEW POINTS ARE NOT LOW ACROSS THE
N...WITH ACTUAL SURFACE FRONT STILL TO OUR N. SO...WILL HAVE
MENTIONED LOW POPS ACROSS THE NRN COUNTIES AS WELL...BUT ONLY
10S/20S. MICROBURST POTENTIAL IS HIGH FOR TODAY FROM THIS
MORNING'S 12Z SOUNDING...SO AN ISOLATED STRONG TO SEVERE IS NOT
OUT OF THE QUESTION...BUT NOTHING WIDESPREAD. UPDATE ALREADY OUT.
08/MK
&&
.AVIATION...
12Z TAF DISCUSSION.
FOG AND LOW CLOUDS HAVE DEVELOPED ACROSS THE NORTHERN HALF OF THE
AREA AS WAS EXPECTED...ALTHOUGH VISIBILITIES HAVE DROPPED A TAD MORE
WITH IFR/LIFR CONDITIONS ACROSS A GOOD PORTION OF THE AREA.
HOWEVER...ONLY BHM AND EET ARE CURRENTLY AT THOSE LEVELS. STILL
EXPECT ANB AND TCL TO DROP AT LEAST FOR AN HOUR OR SO. ONCE THE FOG
AND LOW CLOUDS LIFT AFTER 9 AM...THE NORTHERN SITES WILL CLEAR OUT
AND WILL MOST LIKELY REMAIN DRY.
CONVECTION TODAY AIDED FROM UPPER LEVEL ENERGY...WILL BE IN THE FOR
OF ISO TO SCT TS GENERALLY ACROSS THE SOUTHERN SITES WELL AHEAD OF
THE FRONT. WITH THE BEST CHANCES AT MGM AND TOI...AND HAVE INCLUDE
VCTS AT BOTH SITES.
NOTE: IT APPEARS THAT EET ASOS IS NOT INDICATING THE CORRECT VIS AT
THIS TIME. USE WITH CAUTION. WILL CONTINUE TO AMEND EET TAF FOR
CEILINGS AS THEY ARE BELOW THE CRITICAL FLIGHT CATEGORIES. A TROUBLE
TICKET HAS BEEN OPENED.
16
&&
.PREV DISCUSSION... /ISSUED 342 AM CDT SAT JUL 28 2012/
DISCUSSION...
THE CURRENT SETUP FEATURES A RIDGE OF HIGH PRESSURE ACROSS THE
CENTRAL PLAINS AND TROUGHING OVER THE GREAT LAKES AND OHIO VALLEY
REGIONS. A WEAKENING COLD FRONT ASSOCIATED WITH THE LONGWAVE TROF
STRETCHES FROM OHIO SOUTHWESTWARD TO NORTHERN ARKANSAS. THIS FRONT
WILL SLOWLY PUSH SOUTHWARD ACROSS THE SOUTHEAST STATES OVER THE NEXT
24-48 HRS. THE DREADED NORTHWEST FLOW ALOFT PATTERN WILL SET UP OVER
THE REGION EARLY NEXT WEEK...WHICH ALWAYS WREAKS HAVOC ON THE
FORECAST. SEVERAL UPPER LEVEL IMPULSES COULD SLIDE SOUTHEASTWARD
ACROSS THE AREA WITHIN THIS FLOW...BRINGING MULTIPLE ROUNDS OF
SCATTERED SHOWERS AND THUNDERSTORMS TO CENTRAL ALABAMA.
FOR TODAY...THE WEAKENING COLD FRONT WILL ENTER THE FORECAST AREA
LATER TODAY AND LINGER INTO SUNDAY. THE BEST RAIN CHANCES WILL
GENERALLY BE ACROSS THE SOUTHERN HALF OF THE CWA ASSOCIATED WITH
WHAT APPEARS TO BE A PRE-FRONTAL TROUGH AND CO-LOCATED WITH THE BEST
MOISTURE. SEVERAL MODELS ARE ALSO PICKING UP ON SOME DEVELOPMENT
ALONG THE FRONT THIS EVENING ACROSS THE SOUTHERN APPALACHIANS AS A
JET MAX/SHORTWAVE PUSHES SOUTHEAST INTO THE OHIO VALLEY. HAVE ADDED
IN SLIGHT CHANCE POPS IN THE NE TO ACCOUNT FOR SOME POSSIBLE
DEVELOPMENT LATE AFTERNOON/EVENING. ATMOSPHERIC CONDITIONS WILL BE
SIMILAR TO YESTERDAY SO DO NOT EXPECT ANY WIDESPREAD HAZARDOUS
WEATHER...HOWEVER CANNOT RULE OUT AN ISOLATED SEVERE STORM DURING
THE LATE AFTERNOON/EVENING.
BY SUNDAY THE WEAK FRONT/BOUNDARY SHOULD BE ACROSS THE SOUTHERN
PORTIONS OF THE FORECAST AREA...THEREFORE THE BEST RAIN CHANCES WILL
REMAIN ACROSS THE SOUTHEAST. TEMPERATURES OVER THE WEEKEND WILL BE A
FEW DEGREES ABOVE CLIMATOLOGICAL NORMALS WITH HIGHS IN THE LOW/MID
90S.
THE FORECAST FOR THE FIRST PART OF NEXT WEEK WILL BE RATHER TRICKY
THANKS TO THE HIGHLY UNPREDICTABLE NORTHWEST FLOW ALOFT. MODELS SHOW
SEVERAL DISTURBANCES RIDING SOUTHEASTWARD ALONG THE EASTERN FRINGES
OF THE CENTRAL PLAINS DOME OF HIGH PRESSURE. TIMING OF THESE
THUNDERSTORM COMPLEXES IS VERY DIFFICULT TO FORECAST VERY FAR IN
ADVANCE. WILL CONTINUE WITH CHANCE POPS FOR MUCH OF THE MONDAY
NIGHT-WEDNESDAY TIME FRAME FOR NOW. HOWEVER...RAIN CHANCES COULD
EASILY BE INCREASED OR DECREASED SIGNIFICANTLY AT ANY GIVEN TIME
DURING THIS PERIOD DEPENDING ON THE TRACK OF EACH MCS.
BEYOND WEDNESDAY THE RIDGE BEGINS TO SLOWLY BUILD EASTWARD...WHICH
WOULD HELP SHUNT MOST OF THE MCS ACTIVITY TO OUR NORTH AND EAST.
CENTRAL ALABAMA WOULD THEN BE BACK IN MORE OF THE TYPICAL SUMMERTIME
PATTERN WITH DIURNALLY-DRIVEN CONVECTION.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 93 70 94 69 95 / 20 20 10 20 20
ANNISTON 94 71 95 70 95 / 20 20 20 20 20
BIRMINGHAM 95 72 95 72 96 / 20 10 10 20 20
TUSCALOOSA 97 72 97 72 98 / 20 10 10 10 20
CALERA 95 72 96 71 96 / 20 10 20 20 20
AUBURN 93 72 95 72 94 / 30 20 20 20 20
MONTGOMERY 96 74 98 71 97 / 30 20 20 10 20
TROY 93 74 95 70 95 / 40 20 30 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/16/19
Hazardous weather outlook, Jul 28, 8:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 AM CDT SAT JUL 28 2012
ALZ011>015-017>050-291400-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
900 AM CDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED DAMAGING WINDS GREATER THAN 60 MPH ARE POSSIBLE ACROSS
CENTRAL ALABAMA THIS AFTERNOON AND EVENING MAINLY BETWEEN 2 PM AND 8
PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ACROSS THE SOUTH.
08/MK
Heat, Montgomery
- When
- July 28, 11:00 AM CST to July 30, 6:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery Regional Airport ASOS reported heat index values over 105 degrees each afternoon from July 28-July 30.
Heat, Barbour
- When
- July 28, 11:00 AM CST to July 29, 6:00 PM CST
- Where
- Barbour forecast zone
- Reported by
- ASOS
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Weedon Field Airport ASOS in Eufaula reported heat index values over 105 degrees each afternoon on July 28 -July 29. One illness was reported on July 30.
Heat, Tuscaloosa
- When
- July 29, 11:00 AM CST to 6:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- ASOS
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Tuscaloosa Regional Airport ASOS reported heat index values over 105 on the afternoon of July 29. Three illnesses were reported on July 30 and one on July 31.
Heat, Sumter
- When
- July 29, 11:00 AM CST to July 31, 6:00 PM CST
- Where
- Sumter forecast zone
- Reported by
- ASOS
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Nearby ASOS equipment recorded heat index values over 105 degrees each afternoon from July 29-31. One illness was reported on July 30.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 28 to 31, 201220 injured · 21 events
- Hail and Damaging Winds in New Jersey, July 28, 2012$1.1 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Massachusetts, July 28, 2012$195,000 · 4 events
- Hail and Damaging Winds in North Dakota, July 28, 2012$75,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Pennsylvania, July 28, 2012$105,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Rhode Island, July 28, 2012$75,000 · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 2012$27,000 · 57 kt wind · 22 events
- Damaging Winds and Lightning Strikes in South Carolina, July 28, 20121 injured · $28,000 · 55 kt wind · 9 events
- Damaging Winds in South Carolina, July 28, 20121 injured · $27,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Pennsylvania, July 28, 2012$30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in Connecticut, July 28, 2012$35,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2012$21,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407329, 407334, 407331, 407332.